Illinois, 2005

Hail in Illinois, April 12, 2005

April 12, 2005 · NWS DVN · 1 event in 1 county or zone

Thunderstorms developed in West Central Illinois along a trof of low pressure in a semi-moist atmosphere. Due to the slow movement of the storms, some ponding of water on urban roads occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed in West Central Illinois along a trof of low pressure in a semi-moist atmosphere. Due to the slow movement of the storms, some ponding of water on urban roads occurred. A single storm produced some dime to penny sized hailstones along with copious amounts of pea to half inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 12, 5:10 AM CST, 7 hours 37 minutes earlier.

Area forecast discussion, Apr 12, 5:10 AM CST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 AM CDT TUE APR 12 2005

.DISCUSSION...
AFTER SENDING 12Z TAFS WILL BE REVISITING TEMPS FOR TODAY.. LIKELY
LOWERING. LATEST ROUND OF OBS SHOW POOL OF TEMPS IN THE L/M40S IN
NORTHEAST IA AND NORTHWEST IL. WITH CLOUDS...STIFF E/NE WINDS AND
RAIN...DON/T FIGURE TO SEE MUCH RISE. WILL FOLLOW RUC CLOSELY...AS IT
IS CAPTURING CURRENT TEMPS TRENDS WELL.

&&

.PREVIOUS DISCUSSION...

.SYNOPSIS...
WATER VAPOR IMAGERY SHOWS NEAR VERTICALLY STACKED UPPER LOW OVER
EASTERN KS MOVING SLOWLY EASTWARD. BAND OF MODERATE TO HEAVY RAIN
ROTATING E/NE ALONG WITH MOIST LOW/MID LEVEL MOISTURE INFLUX. RADARS
SHOW INTERESTING LINEAR FEATURE (PERHAPS H85 BOUNDARY?) WHICH HAS
BEEN MOVING NORTHEAST FROM SOUTHERN IA AND EXTENDS ALONG A LINE FROM
CID TO MUT TO MQB AT 08Z ENHANCING RAINFALL RATES.

&&

.SHORT TERM (TODAY AND TONIGHT)...
UPPER LOW IS EXPECTED TO PASS JUST SOUTH OF IA THIS EVE. MOD/HVY RAIN
BAND WILL CONTINUE TO ROTATE E/NE FOR A WHILE THIS MORNING...THEN
STALL AND EVENTUALLY SAG BACK SOUTH AS WINDS TURN E/NE WITH SFC HIGH
OVER GREAT LAKES AND DRIER AIR ADVECTING IN...AIDING IN SHOVING RAIN
BACK SOUTH. THIS WILL LIKELY RESULT IN A BREAK IN THE RAIN FOR A
WHILE TODAY IN THE SOUTH. CAN/T EVEN RULE OUT SOME BREAKS IN THE
CLOUDS SOUTH. COULD SEE SOME STORMS IN THE FAR SOUTH THIS AFTN WITH
ANY HEATING AS THIS AREA WILL BE ON EDGE OF COLD MID LEVEL TEMPS AND
STEEPER MID LEVEL LAPSE RATES GIVEN PROXIMITY OF UPPER LOW.
POTENTIAL FOR HAIL WITH WBZ/S AROUND 7000 FT. WITH CLOUDS/RAIN AND
STIFF E WINDS BECOMING NE EXPECT LITTLE RISE IN TEMPS...IN FACT
LIKELY TO SEE STEADY TO SLOWLY FALLING TEMPS.

DRIER AIR ADVECTING IN ON NE WINDS WILL BRING RAPID END TO RAIN FROM
NORTH TO SOUTH THIS EVE...WITH CLEARING NOT FAR BEHIND. CURRENT
FCST MINS LOOK GOOD (NEAR LOW END OF GUIDANCE)...AND MADE JUST MINOR
TWEAKS. ..MM..

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...MAIN CHALLENGE IS
TEMPERATURES THROUGHOUT. UPPER LEVEL OMEGA BLOCK DEVELOPS THU AND
FRI WITH FORECAST AREA UNDER RIDGING AT SURFACE AND ALOFT. OVER
WEEKEND...UPPER RIDGE FLATTENS WITH SHORTWAVE PASSING TO NORTH
PUSHING WEAK COLD FRONT THROUGH REGION FOR NEXT RAIN CHANCES.

ON WEDNESDAY...SURFACE AND UPPER LOW DRIFT SOUTHEAST INTO KY AND TN.
THIS RESULTS IN BUILDING LOW LEVEL NORTHEAST FLOW OF DRY AIR
OVERTAKING FORECAST AREA AS H5 HIGH OVER ONTARIO STRENGTHENS AND
SPREADS SOUTHWEST. MUCH COOLER AND DRIER AIRMASS CURRENTLY OVER MI
WILL BE PULLED INTO FORECAST AREA AND MODIFY SOME AS IT MOVES OVER
WET GROUND. H8 TEMPERATURES FORECAST TO RANGE FROM 2 TO 4 DEG C AND
DEEP MIXING SUPPORT GUIDANCE HIGHS ONLY IN UPPER 50S TO LOWER 60S
WITH CLEAR SKIES OVER ENTIRE AREA BY AFTERNOON. SURFACE RIDGE
EXTENDING SW OUT OF CANADA TO DOMINATE WED NIGHT THROUGH FRIDAY
WITH MOSTLY CLEAR SKIES. OVERNIGHT LOWS MAY TOUCH FREEZING IN NORTH
AND NORTHEAST WHERE DEWPOINTS LOWEST THU MORNING...OTHERWISE STAYED
WITH WIDESPREAD MID TO UPPER 30S. DAYTIME TEMPERATURES TO SLOWLY
MODERATE THROUGH FRIDAY AND GUIDANCE VALUES IN 60S LOOKED GOOD.

OVER WEEKEND...LATEST UKMET AND GFS TRENDED FASTER WITH THE SURFACE
FROPA NOW LOOKING LIKE SATURDAY AFTERNOON OR EVENING AND FOCUSED LOW
CHANCE POPS FOR TSRA THERE AND KEPT SLIGHT CHANCES FOR SUNDAY AS GFS
HINTS AT A STALLED EAST TO WEST FRONT LIFTING BACK NORTH ACROSS
AREA. NO SIGNIFICANT CHANGES TO TEMPERATURES...KEEPING HIGHS IN 60S
AND LOWS IN 40S.  ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MM/SHEETS
Hazardous weather outlook, Apr 12, 4:37 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 AM CDT TUE APR 12 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131038-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
537 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY OVER FAR SOUTHEAST IOWA...
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THESE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL. AT THIS TIME...THE SEVERE WEATHER
POTENTIAL IS LOW DUE TO CLOUD COVER LIMITING INSTABILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT...BUT
IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER. STAY
TUNED TO LATER FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.

The radar

The Quad Cities radar (KDVN), 163 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
April 12, 12:47 PM CST to 12:48 PM CST
Where
Hancock County, 2 mi SW of Sutter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.267, -91.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445611.